Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 28, NWS El Paso, TX

August 25, 2009Luna County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 25, 2009, 1:36 AM MDT for Luna County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2009, 1:36 AM MDT (07:36 UTC)
Expired
Aug 25, 2009, 4:30 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Luna County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 125 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 7.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2009-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2009-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 250736
FFWEPZ
NMC029-051-251030-
/O.NEW.KEPZ.FF.W.0028.090825T0736Z-090825T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
136 AM MDT TUE AUG 25 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  NORTHEASTERN LUNA COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 430 AM MDT

* AT 132 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* THE STORMS PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER    
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3253 10788 3261 10784 3261 10766 3265 10772
      3275 10772 3278 10771 3278 10729 3250 10731

$$

HEFNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:29 PM MDT, 11 hours 7 minutes earlier.

Area forecast discussion, Aug 24, 2:29 PM MDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
229 PM MDT MON AUG 24 2009

.SYNOPSIS...
A WET AND COOLER PATTERN WILL CONTINUE ACROSS THE BORDERLAND TONIGHT
AND TUESDAY AS MOIST SOUTHERLY FLOW ALOFT CONTINUES TO BRING
MOISTURE AND CLOUDS TO THE AREA. HEAVY RAINFALL IS POSSIBLE TONIGHT
AND AGAIN THROUGH TUESDAY AFTERNOON...WITH LOCAL AREAS OF FLOODING
POSSIBLE. AN UPPER HIGH REFORMS OVER ARIZONA ON WEDNESDAY AND
PERSISTS INTO THE WEEKEND. THIS WILL BRING A DRIER NORTHEAST FLOW
OVER THE AREA. THUNDERSTORMS ARE STILL POSSIBLE BUT JUST ISOLATED
AND MAINLY OVER MOUNTAINS. CLOUDS WILL KEEP TEMPERATURES A BIT BELOW
NORMAL ON TUESDAY BUT THEN TEMPERATURES SHOULD RETURN TO NORMAL OR
SLIGHTLY ABOVE NORMAL BY WEDNESDAY AND BEYOND AS SUNSHINE BECOMES
MORE PLENTIFUL.

&&

.DISCUSSION...
MOIST PATTERN TO CONTINUE FOR ABOUT 24 MORE HOURS AS UPPER HIGH OVER
WEST TEXAS AND UPPER TROUGH OVER CALIFORNIA/NEVADA FUNNEL SOUTHERLY
WINDS AND MOISTURE TO THE CWA. HEAVY RAINS OF SUNDAY DUE TO MCV AND
UPPER LOW IN AFOREMENTIONED TROUGH BOTH LIFTING NORTHWARD AND
ACCELERATING MOIST SOUTHERLY FLOW...ALONG WITH POTENTIAL FOR MORE
HEAVY RAIN THIS EVENING...HAVE RESULTED IN FLASH FLOOD WATCH FOR
WESTERN AND NORTHERN SECTIONS OF THE CWA. WV IMAGERY NOT SHOWING ANY
SIGNIFICANT SIGNS OF UPPER DISTURBANCES...THOUGH DOES APPEAR TO BE
WEAK DISTURBANCE SOUTHWEST OF HUDSPETH COUNTY THAT IS BEGINNING TO
KICK OFF THUNDERSTORMS NOW ENTERING HUDSPETH. MODELS SHOWING PWS UP
TO AS MUCH AS 1.3 INCHES TONIGHT TO FACTOR INTO THE FLOOD POTENTIAL.

TUESDAY AND WEDNESDAY BEGIN A TRANSITION PATTERN OF TEXAS UPPER HIGH
WEAKENING...PROBABLY IN REACTION TO CUT OFF LOW LOWER MISSISSIPPI
VALLEY...AND UPPER HIGH RECENTERING OVER ARIZONA AND THE GREAT
BASIN. TROPICAL PLUME STILL IN PLACE ON TUESDAY SO ANOTHER ROUND OF
HEAVY RAINS IS POSSIBLE...BUT BY WEDNESDAY WITH ARIZONA UPPER HIGH
IN PLACE...DRYING SHOULD BEGIN AND HOLD THROUGH THE REST OF THE
WEEK. DRIER CONTINENTAL AIR WILL MOVE IN WITH THE NORTHEAST FLOW AND
DECREASE THE COVERAGE OF THUNDERSTORMS ALONG WITH HEAVY RAINFALL
POTENTIAL. WITH THIS PATTERN THERE STILL EXISTS SOME DANGER OF MCSS
DROPPING DOWN THE EASTERN CWA...AND WILL HAVE TO WATCH FOR THOSE.

&&

.AVIATION...VALID..25/0000Z-26/0000Z...
MAINLY VFR THROUGH THE PERIOD WITH AREAS OF MVFR AND IFR DUE TO LOWER
VISIBILITY AND CEILINGS IN SCATTERED SHOWERS AND THUNDERSTORMS. SOME
STORMS WILL BE STRONG ENOUGH TO PRODUCE WIND GUSTS OF 45 KTS AND
AREAS OF HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT FROM THE
BOOTHEEL INTO THE GILA AND FROM SIERRA COUNTY INTO THE SACRAMENTO
MOUNTAINS.

.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER TEXAS AND LOW PRESSURE TO THE WEST ARE
PULLING VERY MOIST AIR UP FROM THE SOUTH. SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP IN THAT VERY MOIST AIR TONIGHT AND TUESDAY
AS A SERIES OF WEAK DISTURBANCES MOVE THROUGH THE AREA...BRINGING
THE CHANCE FOR LOCALLY HEAVY RAIN. HUMIDITY RATHER HIGH THROUGH
TUESDAY...GENERALLY IN THE 80 TO 90 PERCENT RANGE TONIGHT AND ONLY
FALLING INTO THE 30S AND 40S OVER LOWLAND AREAS TUESDAY AFTERNOON.
WINDS GENERALLY LIGHT WITH TEMPERATURES NEAR NORMAL TUESDAY.  THAT
HIGH PRESSURE WILL SHIFT WESTWARD INTO ARIZONA AND UTAH THE SECOND
HALF OF THE WEEK. THIS WILL PUSH THE PLUME OF TROPICAL MOISTURE TO
OUR EAST AND REDUCE THE CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY.
HOWEVER...RESIDUAL MOISTURE AND DAYTIME HEATING WILL STILL TRIGGER
AFTERNOON THUNDERSTORMS EACH DAY. LESS HUMID WEDNESDAY THROUGH
FRIDAY WITH AFTERNOON TEMPERATURES A FEW DEGREES ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  88  69  91  68 /  30  20  20  10  10
SIERRA BLANCA TX        67  88  68  91  66 /  10  10  10  10  10
LAS CRUCES              66  87  66  90  65 /  30  20  20  10  10
ALAMOGORDO              65  87  64  90  65 /  20  10  20  10  10
CLOUDCROFT              48  67  48  68  49 /  20  30  20  20  10
TRUTH OR CONSEQUENCES   64  86  63  89  64 /  30  30  20  10  10
SILVER CITY             58  80  59  82  59 /  50  40  20  20  10
DEMING                  65  87  63  90  64 /  30  30  20  10  10
LORDSBURG               66  87  64  90  65 /  50  40  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR
NMZ022-023-025-030.

TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Aug 24, 11:15 AM MDT, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT MON AUG 24 2009

NMZ022>025-030>032-TXZ055-056-251700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1115 AM MDT MON AUG 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST...WITH LOCAL HEAVY RAINFALL AND
FLOODING POSSIBLE...MAINLY WEST OF EL PASO. FLASH FLOOD WATCH IS IN
EFFECT FOR PORTIONS OF SOUTHERN NEW MEXICO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY. DRYING OF AIRMASS
AFTER TUESDAY IS EXPECTED TO DIMINISH HEAVY RAINFALL POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF STORM ACTIVITY...RAINFALL AMOUNTS...AND FLOOD
STATUS ARE ENCOURAGED.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:46 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Aug 24, 9:53 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 24, 10:42 PM MDTFlash Flood WarningEPZSierra2 hr
Aug 24, 11:23 PM MDTFlash Flood WarningEPZGrant112 min
Aug 25, 12:09 AM MDTFlash Flood WarningEPZGrant3 hr
Aug 25, 12:38 AM MDTFlash Flood WarningEPZSierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.